Alert archive / Georgia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 229, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jul 15, 2020, 7:18 PM EDT for Bibb County, Jones County, Monroe County, Georgia. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2020, 7:18 PM EDT (23:18 UTC)
- Expired
- Jul 15, 2020, 7:45 PM EDT
- In force
- 27 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bibb County, GA, Jones County, GA, Monroe County, GA
The radar
The Robins AFB radar (KJGX), 56 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 7:40 PM EDT | TSTM WND DMG | 1 Wsw Juliette, GA | 911 CENTER REPORTS MULTIPLE TREES DOWN AT THE INTERSECTION OF NEWTON AND JULIETTE ROADS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 392 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1417 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
071
WUUS52 KFFC 152318
SVRFFC
GAC021-169-207-152345-
/O.NEW.KFFC.SV.W.0229.200715T2318Z-200715T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
718 PM EDT Wed Jul 15 2020
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Northwestern Bibb County in central Georgia...
Central Monroe County in central Georgia...
Southwestern Jones County in central Georgia...
* Until 745 PM EDT.
* At 718 PM EDT, a severe thunderstorm was located over Arkwright, or
10 miles northwest of Macon, moving west at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Macon, Forsyth, Payne City, Wesleyan, Bolingbroke, Arkwright, Dames
Ferry, Collier, Juliette, Plant Scherer and Jarrell Plantation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3308 8360 3284 8369 3289 8398 3304 8402
3315 8390
TIME...MOT...LOC 2318Z 109DEG 12KT 3295 8374
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:16 PM EDT, 4 hours 2 minutes earlier.
Area forecast discussion, Jul 15, 3:16 PM EDT, 4 hours 2 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 316 PM EDT Wed Jul 15 2020 .SHORT TERM /Tonight through Thursday Night/... An upper level ridge continues to slowly move eastward across the eastern CONUS through the short term period, and will be centered over the Atlantic coast by Thursday morning. With the ridge axis and surface high pressure currently positioned to the east of the forecast area, surface winds have shifted to a southeasterly direction on the back side of the high pressure. Meanwhile, advection of low-level tropical moisture is contributing to increasing dewpoints and instability. Meanwhile, a weak surface boundary remains stalled near the I-20 corridor, which is maintaining deeper moisture and higher humidity along the boundary and to the south. Convection throughout the short term period will be diurnally-driven in nature, and is already developing across north and central Georgia. With increasing instability, an increase in showers/thunderstorms is anticipated across the forecast area, with slight chance PoPs or less only in northeast Georgia, and chance PoPs elsewhere across the forecast area. Widespread severe weather is not expected, but with SBCAPE values rising into the 2000-3000 J/kg range in west Georgia, a few storms could become strong to marginally severe and capable of producing gusty winds, in addition to frequent lightning and locally heavy rain. Showers and thunderstorms will gradually diminish tonight. With very light winds and humid conditions in central Georgia, some patchy fog is possible in central Georgia in the early morning. The pattern will remain consistent on Thursday as the ridge moves over the Atlantic. With continued southerly flow, moisture advection will continue and dewpoints will climb into the low to mid 70s areawide. Scattered afternoon thunderstorms are once again expected on Thursday. The highest rain chances will be in the high-end chance PoPs range (40-50 percent) across majority of the forecast area, with lower chances further east. Both low and high temperatures will be consistently above normal through the short term period. Notably, highs are expected to range from the low to mid 90s in north Georgia and mid to upper 90s in central Georgia. Considering deeper moisture in central Georgia, heat indices from 100 to 104 will be observed along and south of the Atlanta metro this afternoon. While some isolated areas will reach or exceed heat indices 105 degrees in central Georgia, values are overall not anticipated to reach advisory criteria. Heat index values will be slightly lower on Thursday, ranging from 97-102 degrees across the majority of the forecast area. King .LONG TERM /Friday through Wednesday/... No major changes made to the extended forecast. The long term will continue to be characterized by some level of upper level ridging across the area. This will keep diurnally driven showers and thunderstorms and very warm temps through day 7. There are minor differences in the models with increased moisture and timing but they are all showing a similar summertime pattern. Overall the trend is increased moisture as we go into next week, and temps remaining mainly in the 90s. Right now it appears Heat Indices will reach into the upper 90s to lower 100s each day as well. We will keep an eye on things as we may need to issue a heat advisory sometime over the next week or so. 01 .AVIATION... 18Z Update... VFR conditions will persist through the TAF period. Mid-level stratus over ATL has dissipated and a cu field at 040-050 has developed across north and central Georgia. Scattered convection is ongoing near the ATL sites, and a TEMPO group for TSRA is in place for the time the greatest coverage is anticipated, between 18-21Z. SHRA/TSRA is expected to come to an end this evening by 02Z, and mid- level stratus is once again possible in the overnight and early morning hours Thursday. Prevailing winds are expected to remain from the SE at 3-7 kts through the period, with the exception of gusts associated with any TSRA that occurs. //ATL Confidence...18Z Update... Medium to high confidence on all elements. King && .PRELIMINARY POINT TEMPS/POPS... Athens 72 93 72 94 / 20 30 10 30 Atlanta 73 91 73 93 / 20 40 30 20 Blairsville 68 86 68 86 / 20 50 30 50 Cartersville 72 92 72 93 / 20 50 40 30 Columbus 74 94 74 95 / 30 40 30 20 Gainesville 71 89 72 91 / 20 40 20 30 Macon 73 94 72 94 / 30 30 20 20 Rome 72 93 73 94 / 20 30 30 30 Peachtree City 72 91 72 93 / 20 40 30 20 Vidalia 74 95 73 95 / 30 20 5 20 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...King LONG TERM....01 AVIATION...King
Hazardous weather outlook, Jul 15, 4:20 AM EDT, 14 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 420 AM EDT Wed Jul 15 2020 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-161000- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 420 AM EDT Wed Jul 15 2020 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... Isolated to scattered thunderstorms are expected across much of north and central Georgia this afternoon and evening. The main hazards will be gusty winds, frequent lightning and brief heavy rain with any strong storms. Heat Indices of 100 to 105 degrees can be expected over central and portions of north Georgia this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... For Thursday through Saturday, isolated to scattered thunderstorms are expected across the area during the afternoon and evening hours. Some storms could be strong with gusty winds, frequent lightning and locally heavy rainfall. For Sunday through Tuesday, Scattered to numerous thunderstorms are expected across the area. Some storms will be strong with gusty winds, frequent lightning and locally heavy rainfall. Heat indices of 100 to 105 degrees can be expected over much of the area away from the mountains through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Local storm report, Jul 15, 6:37 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
637 PM EDT WED JUL 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HAIL LOUISE 33.08N 84.93W
07/15/2020 E1.75 INCH TROUP GA PUBLIC
GOLF BALL SIZED HAIL WAS REPORTED ON OAK STREET. A
TRUCK WINDSHIELD WAS REPORTED SHATTERED BY THE HAIL.
&&
EVENT NUMBER FFC2000898
LREAVESLocal storm report, Jul 15, 6:42 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
642 PM EDT WED JUL 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM HAIL 1 SW LOUISE 33.07N 84.95W
07/15/2020 E2.00 INCH TROUP GA PUBLIC
GOLF BALL TO HEN-EGG SIZED HAIL FELL NEAR MT ZION
CHURCH ROAD. CAR ALARMS WERE REPORTED GOING OFF, A HOUSE
WINDOW AND A BACK PATIO TABLE WAS REPORTED DAMAGED DUE
TO THE HAIL.
&&
EVENT NUMBER FFC2000899
LREAVESSpecial weather statement, Jul 15, 6:52 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
652 PM EDT Wed Jul 15 2020
GAZ042-052-053-152330-
Coweta GA-Carroll GA-Heard GA-
652 PM EDT Wed Jul 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COWETA...SOUTHERN CARROLL
AND NORTHEASTERN HEARD COUNTIES UNTIL 730 PM EDT...
At 652 PM EDT...a strong thunderstorm was over Powers Crossroads, or
8 miles southwest of Newnan...moving northwest at 15 mph.
HAZARD...40 to 50 mph wind...nickel sized hail and frequent cloud
to ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Centralhatchee, Roopville, Powers Crossroads, Lowell, Handy and Plant
Wansley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3332 8482 3324 8495 3333 8513 3344 8516
3349 8501
TIME...MOT...LOC 2252Z 133DEG 12KT 3333 8493
HAIL...0.88IN
WIND...50MPHSpecial weather statement, Jul 15, 7:09 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
709 PM EDT Wed Jul 15 2020
GAZ071-072-082-152345-
Monroe GA-Bibb GA-Jones GA-
709 PM EDT Wed Jul 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MONROE...NORTHWESTERN
BIBB AND SOUTHWESTERN JONES COUNTIES UNTIL 745 PM EDT...
At 709 PM EDT...a strong thunderstorm was over Bolingbroke, or 10
miles northwest of Macon...moving west at 10 mph.
HAZARD...40 to 50 mph wind...nickel sized hail and frequent cloud
to ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Macon, Forsyth, Wesleyan, Bolingbroke, Arkwright, Dames Ferry, Plant
Scherer and Jarrell Plantation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3302 8359 3286 8366 3287 8395 3303 8398
3313 8389
TIME...MOT...LOC 2309Z 109DEG 9KT 3295 8376
HAIL...0.88IN
WIND...50MPHLocal storm report, Jul 15, 7:11 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
711 PM EDT WED JUL 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM TSTM WND DMG 2 NNE DEXTER 32.46N 83.04W
07/15/2020 LAURENS GA 911 CALL CENTER
MULTIPLE TREES WERE REPORTED DOWN ON SCOOTER ROUTE
BRANCH.
&&
EVENT NUMBER FFC2000900
LREAVESLocal storm report, Jul 15, 7:14 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
714 PM EDT WED JUL 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM TSTM WND DMG DEXTER 32.43N 83.06W
07/15/2020 LAURENS GA 911 CALL CENTER
MULTIPLE TREES AND POWER LINES WERE REPORTED DOWN NEAR
THE INTERSECTION OF HIGHWAY 358 AND HIGHWAY 257.
&&
EVENT NUMBER FFC2000901
LREAVESThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 2:54 PM EDT | Severe Thunderstorm Warning | FFC | Marion, Talbot | 36 min |
| Jul 15, 3:21 PM EDT | Special Weather Statement | FFC | Dooly | 24 min |
| Jul 15, 3:40 PM EDT | Severe Thunderstorm Warning | FFC | Cherokee | 35 min |
| Jul 15, 3:42 PM EDT | Severe Thunderstorm Warning | FFC | Harris, Muscogee | 33 min |
| Jul 15, 4:17 PM EDT | Special Weather Statement | FFC | Cherokee | 28 min |
| Jul 15, 4:41 PM EDT | Severe Thunderstorm Warning | FFC | Clayton, Fayette, Fulton | 23 min |
| Jul 15, 4:46 PM EDT | Severe Thunderstorm Warning | FFC | Fulton, Gwinnett | 29 min |
| Jul 15, 4:55 PM EDT | Severe Thunderstorm Warning | FFC | Laurens | 35 min |
| Jul 15, 4:57 PM EDT | Severe Thunderstorm Warning | FFC | Macon, Schley, Sumter | 33 min |
| Jul 15, 4:59 PM EDT | Severe Thunderstorm Warning | FFC | Toombs | 31 min |
| Jul 15, 5:14 PM EDT | Severe Thunderstorm Warning | FFC | Cobb, Fulton | 31 min |
| Jul 15, 5:33 PM EDT | Severe Thunderstorm Warning | FFC | Lamar, Upson | 27 min |
| Jul 15, 5:41 PM EDT | Special Weather Statement | FFC | Taylor | 34 min |
| Jul 15, 5:45 PM EDT | Special Weather Statement | FFC | Chattahoochee, Marion | 30 min |
| Jul 15, 5:51 PM EDT | Severe Thunderstorm Warning | FFC | Troup | 24 min |
| Jul 15, 6:14 PM EDT | Special Weather Statement | FFC | Upson | 31 min |
| Jul 15, 6:24 PM EDT | Special Weather Statement | FFC | Monroe | 36 min |
| Jul 15, 6:31 PM EDT | Severe Thunderstorm Warning | FFC | Fayette, Lamar, Pike, Spalding, Upson | 44 min |
| Jul 15, 6:47 PM EDT | Severe Thunderstorm Warning | FFC | Emanuel, Johnson, Laurens, Treutlen | 28 min |
| Jul 15, 6:52 PM EDT | Special Weather Statement | FFC | Heard | 38 min |
| Jul 15, 7:09 PM EDT | Special Weather Statement | FFC | Monroe | 36 min |
| Jul 15, 7:15 PM EDT | Severe Thunderstorm Warning | FFC | Dodge, Pulaski, Wilcox | 30 min |
| Jul 15, 7:23 PM EDT | Special Weather Statement | FFC | Fayette, Spalding | 37 min |
| Jul 15, 7:30 PM EDT | Severe Thunderstorm Warning | FFC | Dooly, Houston, Pulaski | 45 min |
| Jul 15, 7:33 PM EDT | Severe Thunderstorm Warning | FFC | Meriwether | 42 min |
| Jul 15, 7:56 PM EDT | Special Weather Statement | FFC | Jones | 34 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.